Effects of Lowering Pacemaker Setting

I posted a few weeks ago about how bad I was feeling with the pacemaker. I went to my cardiologist last Thursday and he sent me to the hospital to have some setting adjustments made. The pacemaker was turned down from 60 to 50 and the rate response mode was turned off. They did detect at the hospital that I am having extra heart beats, which I just have to live with. Friday was the first time since I got the Pacemaker on December 14th that I didn't feel my heart beating at different rates constantly. I felt so good and thought that finally I was getting better. When I saw the doctor on Thursday I told him that at least the tiredness had finally gone away. Starting Saturday and continuing through today I am very tired again. Does anyone know from experience if lowering the settings on the pacemaker can cause this? I just talked to the doctor's office and he said that the only way to know for sure is to wear a holter monitor for 24 hours--so I'm going to get that tomorrow.

Judy


9 Comments

PM rep

by heckboy - 2008-01-28 01:01:52

When I initially asked for reprogramming, a rep from St Jude was there at my request (actually, the nurse practitioner asked me to request one). They were helpful to the nurse practitioner in finding settings that were best suited for me.

I would just keep pushing... go in every few weeks and play with all of the settings you have to find the best for you. That's what i did. But you have educate yourself on your PM first. Know why it does what it does and what you can expect from a change in settings.

Pacemaker Rep Did the Adjustments

by njmercer - 2008-01-28 01:01:57

Hi,

This time the pacemaker rep was there at my doctor's request and she is the one who made the adjustments.

Judy

Two of a kind

by Jules - 2008-01-28 02:01:10

Hey

Snap. I am 2 weeks now with my pacemaker and had terrible fast rapid heart beat on walking. Went back and had it altered. Much better but like yourself have extra heart beat. Cardiologist in France put me on a beta blocker for a month, not sure why, as you do not question too much since they are in charge. Hopefully I will be taken off this at my next check on 22.2.

I must admit I get brilliant days like yourself and then I am tired out. Maybe just getting use to having a pacemaker. Why the Holter monitor?

Don't know why a Holter Monitor

by njmercer - 2008-01-28 02:01:44

I don't know why the doctor said a Holter monitor when I said the tiredness was back; I really don't know what that will show in relationship to tiredness, but then I'm not a doctor (even though at times I think I know more than they do :)! I'm also on a beta blocker, which the doctor said I had to stay on, because I had rapid heart beats after I first got the pacemaker. This gets more frustrating by the day as I'm now out of work for two months!

Frustration is the right word

by Jules - 2008-01-28 03:01:15

I quite agree. Not only frustrating but also very depressing. I keep thinking that there is something else wrong. I did have rapid beats until they stopped the rapid response and then I felt really good. Just started the beta blocker and feel crap. What can you do. I am going to speak to the doc tomorrow and ask if I can leave these off. let you know the answer.

Lower Rate

by Blueaustralia - 2008-01-28 06:01:59

When I go my pm in 2004 there were many adnustments that had to be made.

I would feel the pacer kick in. It was like being kicked in the ribs and if I was sitting down I would have to stand up. They lowered my rates to 50/130 I never feel my pm now. I had always had a low heart rate. Athletic rate actually. I found an old Holti Monitor Tape which showed my rate went down to 48 sleeping. It was good to have the record which was made when there was nothing wrong. Keep on at it. I was also getting rapid heartbeats when my rate was set higher. My tech told me each person is different. I still have days when I feel like crap. Sooo tired. I have had high blood pressure and recently my meds were increased. This week I have had more energy. Take care. Sincere regards and hope you find a satisfactory adjustment.

we're all different

by CathrynB - 2008-01-28 08:01:04

Each of us is different and responds differently to different settings. If it were me, I'd try to isolate the different changes, changing only one thing at a time to figure out what really makes a positive difference for you. For example, when you go back you could ask to leave the rate response off, but re-set to 60 bpm and see how you feel. If that doesn't work, try it the other way. I think I had my settings adjusted 3 or 4 times before we found the perfect combination that makes me feel great. Be patient, keep trying things, and eventually you WILL find what works for you and feel good. Keep us posted. Take care, Cathryn

Still Fussing....

by Carol - 2008-01-28 10:01:37

It's been 4 months since I had my Dual chamber PM placed and I'm still trying to find the adjustment that will make me feel better, so I know how you all are feeling. I too, have trouble with rapid heart rate especially when first getting up and walking, as well as premature beats.I missed a couple of months of work too, which doesn't seem right when many PM recipients are raring to go after just a couple of weeks. But, as Cathryn said, we are all different and I keep trying to remind myself of this. On Wednesday, I go in for another adjustment but this time an Echo will be done at the same time to try and get the PM numbers as close as possible to my natural ones. I'll let you all know how it goes and whether or not it worked. I think the most important thing is not to get too discouraged as we look for answers. Best wishes-Carol

Beta blocker issue

by ElectricFrank - 2008-02-01 11:02:24

The rapid heart beats you had after getting the pacer could well have been due to the rate response settings. So instead of correcting the settings the the doc threw a beta blocker at it. Then they turn off rate response, but keep on with the meds. With a slower HR and beta blockers lowering the intensity of the hearts contraction it may be the cause of the fatigue.
This is a common problem. Most docs including cardiologists do not understand the operation of the pacemaker and tend to throw drugs at what may be a pacer issue. One of the worse things is to have a pacer causing a high HR and then try to bring it down with drugs. The pacer won't let this happen so they increase the dose and just make you feel lousy. Finally an EP or pacemaker rep gets the settings right, but in a drug overdose body. This causes new problems so more drugs.

You know you're wired when...

Friends call you the bionic man.

Member Quotes

I'm 44, active and have had my device for two years. I love it as I can run again and enjoy working out without feeling like I'm an old man.